Minnesota, 2010

Lightning Strike in Minnesota, June 30, 2010

June 30, 2010 · NWS ARX · 1 event in 1 county or zone

Lightning from overnight thunderstorms struck a tree in Austin (Mower County) starting a small fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning from overnight thunderstorms struck a tree in Austin (Mower County) starting a small fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:39 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 30, 1:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
239 AM CDT WED JUN 30 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

QUIET WEATHER PATTERN NEXT SEVERAL DAYS WITH THE MAIN FORECAST
CONCERN ON TEMPERATURES.

06Z SURFACE ANALYSIS SHOWS HIGH PRESSURE STRETCHED FROM ONTARIO...
SOUTHWARD THROUGH WISCONSIN...MINNESOTA...IOWA AND ILLINOIS. WITH
THE EXCEPTION OF A NARROW BAND OF ALTO CUMULUS OVER NORTHWEST
MINNESOTA...INFRARED SATELLITE IMAGERY SHOWS CLEAR SKIES OVER THE
ENTIRE UPPER MISSISSIPPI RIVER VALLEY. SURFACE OBSERVATIONS SHOW
TEMPERATURE/DEW POINT SPREADS OF ONLY 2-3 DEGREE IN THE RIVER VALLEY
AREAS. THUS WOULD EXPECT TO GET SOME REPORTS OF FOG IN THOSE
LOCATIONS AS THE COLUMN COOLS OVER THE RELATIVELY WARM RIVER WATERS.

MODELS IN AGREEMENT IN BUILDING UPPER RIDGE INTO AND ACROSS THE
REGION THROUGH FRIDAY NIGHT. AT THE SURFACE...HIGH PRESSURE SLOWLY
SLIDES EAST OF THE AREA TONIGHT WITH WINDS COMING AROUND TO THE
SOUTHEAST AND THEN FINALLY THE SOUTH FOR THURSDAY AND FRIDAY AS
HIGH SHIFTS INTO THE GREAT LAKES. WITH THIS INCREASING SOUTHERLY
FLOW...TEMPERATURES WILL BE WARMING THROUGH THE PERIOD. 850MB
TEMPERATURES WILL SLOWLY WARM INTO THE TEENS ON THURSDAY AND NEAR 20
CELSIUS ON FRIDAY ALONG WITH INCREASING HUMIDITIES. EXPECT HIGHS
TODAY IN THE 70S TO NEAR 80...LOW TO MID 80S THURSDAY AND MID TO
UPPER 80S FRIDAY. THIS IN LINE WITH THE LATEST GUIDANCE.

PRESSURE GRADIENT WILL TIGHTEN THURSDAY AND FRIDAY AND AS HIGH
RETREATS FURTHER EAST. THUS EXPECT SOME BREEZY CONDITIONS BY LATER
THURSDAY AFTERNOON AND AGAIN ON FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY

BOTH THE 30.00Z GFS AND ECMWF ARE IN GOOD AGREEMENT IN HANDLING THE
FRONT TO MOVE ACROSS THE PLAINS TOWARD THE AREA AT THE BEGINNING OF
THE PERIOD. UPPER RIDGE WILL HOLD TIGHT SATURDAY...BUT AS IT SLIDES
EASTWARD....COLD FRONT MOVES INTO WESTERN MINNESOTA SATURDAY NIGHT.
MOISTURE TRANSPORT REMAINS ACROSS MINNESOTA WHERE FOCUS OF SHOWERS
AND THUNDERSTORMS WILL BE. DID REMOVE RAIN CHANCES ACROSS THE EAST
SATURDAY NIGHT WITH AREA STILL UNDER THE INFLUENCE OF THE UPPER
RIDGE. MOISTURE TRANSPORT INCREASES SUNDAY AS FRONT GETS CLOSER AND
BOTH MODELS NOW INDICATING BOUNDARY TO PASS ACROSS THE AREA SUNDAY
NIGHT AND EARLY MONDAY. MIDDLE RANGE PROBABILITIES LOOK GOOD FOR
SUNDAY AND MONDAY. THUS MADE NO CHANGES TO THESE OUTER PERIODS.

&&

.AVIATION...TODAY AND TONIGHT

DRY CANADIAN HIGH PRESSURE IN PLACE NEAR OR OVER THE TAF SITES
THROUGH TONIGHT WILL MAINTAIN MOSTLY VFR CONDITIONS. ONLY CONCERN IS
POTENTIAL FOR VALLEY FOG AT KLSE EARLY THIS MORNING...WHICH WILL
NEED MONITORING. CERTAINLY DEWPOINTS YESTERDAY MIXING OUT A LOT IS
NOT FAVORABLE FOR THE FOG...BUT THE TEMPERATURE AND DEWPOINT ARE
COMING CLOSE TOGETHER AS OF THE 2 AM KLSE OBSERVATION. BCFG REMAINS
IN THE TAF FOR NOW. ANY FOG SHOULD IT DEVELOP WILL DISSIPATE BY 14Z
DUE TO THE EARLY SUNRISE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........AJ
Hazardous weather outlook, Jun 29, 3:20 AM CST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
420 AM CDT TUE JUN 29 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
420 AM CDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR THE NEXT CHANCE FOR THUNDERSTORMS DURING THE HOLIDAY
WEEKEND...FROM SATURDAY NIGHT THROUGH MONDAY. AT THIS TIME IT IS TOO
EARLY TO DETERMINE IF ANY OF THE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

The radar

The Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mower

When
June 30, 2:30 AM CST to 2:45 AM CST
Where
Mower County, 1.25 mi SE of Mapleview
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.666, -92.965

Lightning struck a tree in Driesner Park in Austin starting a small fire and caused the tree to split open.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238676.